Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 121, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 23, 2002, 5:19 PM MDT for Yuma County, Colorado. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2002, 5:19 PM MDT (23:19 UTC)
- Expired
- Aug 23, 2002, 6:15 PM MDT
- In force
- 56 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 89 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 6:10 PM MDT | Hail 0.75 | Eckley, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2017 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
738 WUUS53 KGLD 232319 SVRGLD COC125-240015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 519 PM MDT FRI AUG 23 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 615 PM MDT * AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF ABARR...OR ABOUT 23 MILES SOUTH OF YUMA...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JOES AT 525 PM MDT KIRK AT 540 PM MDT HEARTSTRONG AT 550 PM MDT OTHER LOCATIONS IN THIS WARNING INCLUDE...BEECHER ISLAND...BONNY RESERVOIR...HALE...IDALIA AND VERNON. && LAT...LON 4006 10281 3958 10282 3959 10206 4004 10206 THEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:36 PM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 23, 2:36 PM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 236 PM MDT FRI AUG 23 2002 FORECAST CHALLENGES INCLUDE PRECIPITATION CHANCES THROUGH SUNDAY HOURS AS WELL AS CLOUD COVER AND EFFECTS ON TEMPERATURES THROUGH SAME PERIOD. 12Z UPPER AIR ANALYSIS SHOWED STRONG UPPER LOW OVER NORTHWEST CONUS WITH VORT MAX WORKING WITH GOOD MOISTURE OVER SOUTHERN AND CENTRAL COLORADO MOVING EASTWARD. AT THE SURFACE A WEAK FRONTAL BOUNDARY EXTENDING EAST TO WEST JUST TO OUR SOUTH. MODELS INITIALIZED WELL TODAY WITH REGARD TO POSITION AND STRENGTH OF UPPER LEVEL WAVES TO MOVE THROUGH REGION IN UPPER FLOW THROUGH NEXT 36 HOURS. HAVE OPTED TO GO WITH A BLEND OF ETA/AVN MODELS THROUGH DAY 3 DUE TO PERSISTENCE AS WELL AS WITH BEST PORTRAYAL OF MOISTURE AND STRENGTH OF SYSTEMS. FOR TONIGHT EXPECT CONVECTION CURRENTLY OVER COLORADO AND NEW MEXICO TO CONTINUE TO FLOW INTO WESTERN KANSAS. HIGH LAPSE RATES AND GOOD CAPE VALUES ALONG WITH ABUNDANT MOISTURE WILL RESULT IN A NIGHT OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA. WILL CARRY 40 TO 50 POPS OVER THE NORTH HALF OF FORECAST AREA TO LIKELY POPS OVER THE SOUTH HALF. TEMPS WILL BE CLOSE TO GUIDANCE IN THE 60S. FOR SATURDAY WILL CARRY CHANCE POPS FOR LINGERING SHOWERS AND THUNDERSTORMS ESPECIALLY DURING THE MORNING THE ENTIRE FORECAST AREA. EXPECT SKIES TO BE MOSTLY TO PARTLY CLOUDY. THIS WILL TEND TO KEEP TEMPERATURES DOWN A BIT. WILL GO CLOSE TO GUIDANCE WITH TEMPERATURES IN THE 80S. FOR SATURDAY NIGHT MODELS PROG ANOTHER MUCH WEAKER UPPER SHORTWAVE TO MOVE SOUTHEAST THROUGH THE AREA OVERNIGHT. WITH SOME LEFTOVER LOW AND MIDDLE LEVEL MOISTURE AND MODEST DYNAMICS MAY SEE A FEW THUNDERSTORMS FORM IN THE LATE AFTERNOON INTO SATURDAY EVENING. TEMPS OVERNIGHT WILL BE AGAIN IN THE MIDDLE TO UPPER 60S. FOR SUNDAY WEATHER SHOULD BE DRIER AS A WEAK RIDGE OF HIGH PRESSURE MOVES ACROSS THE REGION. ALSO EXPECT DAYTIME TEMPERATURES TO WARM UP A BIT REACHING INTO THE LOWER TO MIDDLE 90S AT MOST LOCATIONS, FOR THE PERIOD MONDAY THROUGH FRIDAY OF NEXT WEEK WILL MAKE VERY LITTLE CHANGE IF ANY TO MY INHERITED FORECAST. MODELS SHOW WEAK RIDGING ALOFT AND AT THE SURFACE WITH A SERIES OF WEAK UPPER LEVEL SHORTWAVES MOVING MORE SOUTHEAST ACROSS REGION IN UPPER FLOW. EXPECT TEMPERATURES TO BE CLOSE TO NORMAL THROUGHOUT MUCH OF THE WEEK. .GLD...NONE. LAMMERS
In the hours before
Local storm report, Aug 23, 12:49 PM MDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1249 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM HERNDON KS .75 INCH HAIL
08/22/02 RAWLINS REPORTED BY STORM
SPOTTER.Local storm report, Aug 23, 1:37 PM MDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
137 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 10 WNW RUSSELL SPGS KS WIND DAMAGE
08/22/02 LOGAN LARGE ELM TREE BLOWN
OVER. REPORTED BY PUBLIC.Local storm report, Aug 23, 2:09 PM MDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
209 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 9 W RUSSELL SPGS KS WIND DAMAGE
08/22/02 LOGAN 18 INCH TREE LIMBS DOWN
AND A STEEL WIND MILL
BLOWN OVER . REPORTED
BY PUBLIC.Local storm report, Aug 23, 2:09 PM MDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
209 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 9 W RUSSELL SPGS KS WIND DAMAGE
08/22/02 LOGAN 18 INCH DIAMETER TREE DOWN
AND A STEEL WIND MILL
BLOWN OVER . REPORTED
BY PUBLIC.Local storm report, Aug 23, 2:10 PM MDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 10 W RUSSELL SPGS KS WIND DAMAGE
08/22/02 LOGAN LARGE ELM TREE BLOWN
OVER. REPORTED BY PUBLIC.Local storm report, Aug 23, 5:18 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0501 PM GOODLAND KS .75 INCH HAIL
08/23/02 SHERMAN REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0504 PM GOODLAND KS .75 INCH HAIL
08/23/02 SHERMAN REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0506 PM GOODLAND KS 1 INCH HAIL
08/23/02 SHERMAN REPORTED BY OFF-DUTY
NWS EMPLOYEE.Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.